Feeling fed up

Ever since I've started my steroid preventer inhaler (three weeks ago) I've been feeling a bit fed-up even when I should be happy. Hiding it well from the family but at some point they are going to cotton on.

The inhaler has just about stopped my coughing through the night so I do get a good night's sleep now. Neither do I have symptoms of pain in chest any more.

So why do I feel so flat for most of the day?

5 Replies

  • Hey,

    I'm glad your new meds are working :)

    I think everyone gets fed up from time to time with their asthma - so don't feel alone! You probs just need some time to get used to your new meds and to your new diagnosis and fingers crossed your'll be back to your norm self! Once you get your treatment right hopefully you won't even have to think about your asthma!


  • Hi Alice

    Thanks for replying. Telling myself I should be more upbeat. I'm on the brink of a new career. I have a newer car. Granddaughter delights in coming to see me. Have friends who are there for support.

    But its like there's a black dog at my shoulder - to use a Scottish-ism. Maybe its because having a real reason for my cough, I no longer get friends and family inquiring after me. Petted lip syndrome!


  • really glad you have a set of meds that work. you have nothing to be fed-up about really, do you now that you're better get out and about and keep your self occupied and meet friends? thats half the battle, after being suffering for a while you get so down and stop doing things.

    Depression is a side effect of steroids, but oral versions, not seen it mentioned about inhaled steroids, but mention it to your GP.

    We all get fed up thug at times, when we get ill, and our asthma gets worse, or taking PF readings twice daily and all the meds that go with, but you are one of the lucky ones, very few meds, and well controlled sysmptoms, compare to many on this board.


  • Sounds like things are going well for you :)

    I understand what you mean about your family and friends, I'm having the oposite prob, my Dad won't stop asking me if I'm okay, and it drives me mad!! I guess friends and fam can never get it right!!

    I think Chris is right when you havn't been very well and not been your norm self for a while, its hard to get back to normal, but so important! Cheers you right up to be around your friends and to have a good laugh!


  • Hi GrannyMo, there's been dispute for sometime about the systemic effects of inhaled steroids, but personally I think it's quite possible that there is some systemic effect. Steroids can make some people 'high', but for others they can cause depressive symptoms, so how you're feeling may well be down to the inhaler. It's great that it's helping your asthma, and that's how it should be, but it's not so great that you're feeling low, and even worse that you feel that you have to hide how you're feeling from your friends and family. I think it'd be wise to go and talk to your GP about how you're feeling, remembering that there is absolutely no shame whatsoever in depression or depression-like symptoms (and I speak as someone who had very severe depression for many years in the past). It's unlikely that your GP will take you off the inhaler as it seems to be doing the job of helping your asthma, but they may well be able to suggest other things. Go with an open mind, but be honest with them about how you feel and with any thoughts you have about suggestions they make.

    It's also worth remembering that chronic illness takes its toll emotionally, even if it's generally well controlled, so this may also be a factor.

    Take your time, try not to force yourself to 'keep your chin up', because quite frankly I never found that advice very useful, and I usually found that I ended up beating myself up when I couldn't 'keep my chin up.' It can be a bit of a vicious circle. Go with it, see your GP, be honest with them and come clean with your family and friends too, because they may also be able to help.

    Thinking of you.


You may also like...